Ohio, 2001

Damaging Winds in Ohio, June 21, 2001

June 21, 2001 · NWS ILN · 9 events in 9 counties and zones

9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 8:40 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 21, 8:40 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
940 AM EDT THU JUN 21 2001

12Z SFC MAP SHOWED LOW PRESSURE NEAR ST LOUIS WITH A WARM FRONTAL
BOUNDARY EXTENDING EAST THROUGH S CNTRL IN AND THEN INTO CNTRL OHIO.

CURRENT THUNDERSTORM ACTIVITY ACRS THE WRN CWFA WAS IN RESPONSE TO A
LOW LEVEL JET...CREATING TSTMS OF THE ELEVATED VARIETY.  THESE
STORMS SHOULD WEAKEN SOMEWHAT AS THEY HEAD EAST.

FAVORABLE UPR LVL DIV AND LOW LVL CONV COUPLET ESTABLISHES ITSELF
ACRS IL AND IN THIS AFTN...SETTING THE STAGE FOR A DEVELOPING SQUALL
LINE OF TSTMS.  THESE WILL RACE AHEAD OF THE SFC COLD FRONT...LIKELY
ARRIVING INTO OUR WRN CWFA BY MID TO LATE AFTN.  MAY MAKE SOME
ADJUSTMENTS WITH TSTM TIMING...ESPECIALLY THE PMH GROUP.  WILL ISSUE
SEVERE WEATHER OUTLOOK ONCE AGAIN...HIGHLIGHTNING SEVERE WX
POTENTIAL.  GREATEST BOUNDARY LAYER HELICITIES WILL BE NEAR THE SFC
LOW (OUR NRN CWFA) WHERE ISOLATED TORNADOES COULD OCCUR WITH TSTMS.

CURRENT TEMPS LOOK GOOD IF CLOUD COVER HOLDS.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Jun 21, 9:30 AM EST, 3 hours 49 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-212030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 AM EDT THU JUN 21 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A VIGOROUS LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE
FORECAST TO MOVE ACROSS THE OHIO VALLEY THIS AFTERNOON THROUGH
TONIGHT.  WITH A WARM...MOIST AND UNSTABLE AIR MASS ALREADY IN
PLACE...A SQUALL LINE IS EXPECTED TO FORM AHEAD OF THE COLD FRONT
LATER THIS AFTERNOON ACROSS INDIANA.  THE SQUALL LINE WILL THEN SWEEP
EAST ACROSS THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
FROM THESE STORMS.  HOWEVER...SUFFICIENT WIND SHEAR WILL BE IN PLACE
FOR AN ISOLATED TORNADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.  STAY
TUNED TO NOAA WEATHER RADIO FOR THE LADTEST INFORMATION.

HICKMAN

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 21, 1:19 PM EST to 1:25 PM EST
Where
Adams County, Countywide
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -83.483

Thunderstorms produced strong winds which caused large limbs and a tree to be knocked down.

Thunderstorm Wind, Ross

When
June 21, 2:45 PM EST to 2:49 PM EST
Where
Ross County, Chillicothe
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -82.983

Thunderstorms produced strong winds which moved 500 pound bleachers and tore off dugout roofs at a ball field.

Thunderstorm Wind, Hocking

When
June 21, 3:05 PM EST to 3:08 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -82.417

Thunderstorms produced strong winds which knocked down large limbs and a tree.

Thunderstorm Wind, Hamilton

When
June 21, 3:40 PM EST to 3:50 PM EST
Where
Hamilton County, Countywide
Measured
55 kt (63 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -84.533

Thunderstorms produced strong winds which knocked down numerous trees across the county. A tree fell on a church causing a hole in the roof.

Thunderstorm Wind, Warren

When
June 21, 4:00 PM EST to 4:05 PM EST
Where
Warren County, Lebanon
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -84.200

Thunderstorms produced strong winds which knocked down trees and power poles.

Thunderstorm Wind, Butler

When
June 21, 4:00 PM EST to 4:05 PM EST
Where
Butler County, West Chester
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -84.400

Thunderstorms produced strong winds which knocked down trees.

Thunderstorm Wind, Clinton

When
June 21, 4:35 PM EST to 4:39 PM EST
Where
Clinton County, Wilmington
Measured
51 kt (59 mph)
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.450, -83.833

Thunderstorms produced a wind gust to 59 mph at the National Weather Service office. Trees and a power pole were also knocked down.

Thunderstorm Wind, Greene

When
June 21, 5:00 PM EST to 5:04 PM EST
Where
Greene County, Jamestown
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -83.733

Thunderstorms produced strong winds which knocked down trees.

Thunderstorm Wind, Madison

When
June 21, 5:25 PM EST to 5:29 PM EST
Where
Madison County, South Solon
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -83.617

Thunderstorms produced strong winds which knocked down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248013, 5248014, 5248015, 5248016, 5248017, 5248018, 5248019, 5248020, 5248021.